Excessive Heat, McCurtain
- When
- August 11, 2:23 PM CST to August 13, 6:00 PM CST
- Where
- McCurtain forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.115, -94.771 (the zone’s center; the record gives no point)
An upper level ridge of high pressure in place across the Southern Plains during the first week of August expanded east into Southwest Arkansas and North Louisiana during the second week of the month, resulting in afternoon temperatures climbing into the upper 90s to near 100 degrees. This ridge, which resulted in sinking air that compressed atop a dry ground, occurred over an area where low…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An upper level ridge of high pressure in place across the Southern Plains during the first week of August expanded east into Southwest Arkansas and North Louisiana during the second week of the month, resulting in afternoon temperatures climbing into the upper 90s to near 100 degrees. This ridge, which resulted in sinking air that compressed atop a dry ground, occurred over an area where low level moisture continued to pool from Southeast Oklahoma and much of Southwest Arkansas near a weak stationary front, and did not allow for much mixing. This resulted in heat indices consistently ranging from 110-114 degrees across much of Southeast Oklahoma including McCurtain County from the afternoon of the 11th through the 13th. A weak surface front moved through the area on the 14th, bringing about isolated to scattered showers and thunderstorms and eventually, lower humidity, providing brief relief from the heat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 11, 12:23 PM CST, 2 hours earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
123 PM CDT Sun Aug 11 2019
.AVIATION...
For the 11/18Z TAF period, dominant upper level ridge will keep
VFR conditions prevailing aside from some brief patchy morning fog
at a few sites. Otherwise, typical summmer diurnal trends will be
the story as cu field dissipates after sunset and redevelops by
mid to late morning on Monday. Any convection will be sparse and
mainly east of the region, possibly nearing the ELD/MLU terminals.
Sfc winds will maintain a southerly component between 5-10 kts in
the daytime period, then dropping off overnight to light/variable.
/19/
&&
.PREV DISCUSSION... /issued 1114 AM CDT Sun Aug 11 2019/
UPDATE...
Rapid warming has already propelled temperatures into the upper
80s and lower 90s across much of the region late this morning. The
altocumulus cloud cover which had covered much of south central
Arkansas and north central Louisiana has now completed eroded with
mostly sunny skies observed over the vast majority of the region.
Cu field is beginning to take shape across our far southern zones
from deep East Texas into the adjacent sections of west central
Louisiana, and expect this cu to gradually expand farther north
through this afternoon. For the morning update, did adjust hourly
temperatures based on the latest trends which indicate a faster
warm-up compared to 24 hours ago. Therefore, did adjust forecast
high temperatures upward at several locations. A few triple digit
readings are certainly possible this afternoon, but most areas
will top out in the mid to upper 90s as the center of the upper
level ridge axis inches ever closer to heart of the Ark-La-Tex.
Aside from these minor adjustments, the remainder of the forecast
is on track with no other changes planned at this time. Updated
text products have already been issued.
/19/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 99 79 99 80 / 0 0 10 0
MLU 96 78 98 78 / 30 20 20 0
DEQ 97 77 98 77 / 0 0 10 0
TXK 97 79 98 79 / 0 0 10 0
ELD 96 79 98 78 / 20 0 10 0
TYR 98 79 99 79 / 0 0 0 0
GGG 99 78 98 79 / 0 0 10 0
LFK 97 77 98 78 / 0 0 10 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT Monday for ARZ050-051-059>061-
070>073.
LA...Heat Advisory until 7 PM CDT Monday for LAZ001>006-010>014-
017>022.
OK...Heat Advisory until 7 PM CDT Monday for OKZ077.
TX...Heat Advisory until 7 PM CDT Monday for TXZ096-097-108>112-
124>126-136>138-149>153-165>167.
&&
19Hazardous Weather Outlook National Weather Service Shreveport LA 1117 AM CDT Sun Aug 11 2019 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-121200- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 1117 AM CDT Sun Aug 11 2019 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... While some isolated afternoon and early evening shower and thunderstorm activity cannot be ruled out across portions of South Central Arkansas and Northeast Louisiana, the bigger story will be the intense heat across the entire Four State Region today. Afternoon temperatures may push 100 degrees in a few locations with heat indices ranging from 105 to 110 degrees. Therefore, a Heat Advisory remains in effect through 7 pm Monday. .DAYS TWO THROUGH SEVEN...Monday through Saturday... The intense heat will continue into Tuesday across the entire Four State Region with ambient temperatures in the upper 90s to near 100 degrees with Heat Indices nearing 110 degrees in a few locations. Showers and thunderstorms will increase Wednesday across the region in response to the arrival of a cold front. This front will help to lower temperatures and humidity values through the end of the upcoming work week. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters will not be needed through tonight. 13
The national radar mosaic for the moment the first event began.
1 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836327.